MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US PINNACLE 300 ACET CUP 52MM; PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS

DEPUY ORTHOPAEDICS INC US PINNACLE 300 ACET CUP 52MM; PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS
Model Number 1217-03-052
Medical Device Problem Codes Use of Device Problem (1670); Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fatigue (1849); Foreign Body Reaction (1868); Hypersensitivity/Allergic reaction (1907); Muscular Rigidity (1968); Pain (1994); Loss of Range of Motion (2032); Weakness (2145); Distress (2329); Ambulation or Postural Difficulties (2544); No Code Available (3191); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on 2002, cd received a left tha.In 2012, patient began experiencing symptoms of fatigue and difficulties with memory and muscle weakness in her legs.In 2017, patient blood cobalt level was 14.0 ppb and her urine cobalt evel was 109.9.In 2018, her blood cobalt level was 9.4 ppb and her urine cobalt level was 35.6 ppb.She continued experiencing cognitive issue and mental fogginess and had progression of neuropathic weakness in both legs.An fdg pet brain scan showed focal and generalized hypometabolism consistent with chronic toxic encephalopathy.In 2019, her left tha was revised for significantly elevated cobalt level, adverse reaction to metal debris, non -union of trochanteric osteotomy with proximal migration.The replica stem was retained and the cobalt chrome metal-on- metal head articulation was revised to a depuy altrex polyethylene neutral liner and a 36mm + 5 neck length delta option sleeved ceramic head.The bore of the head and the trunion of the retained stem showed moderate corrosion wear.The cobalt chrome femoral head showed a wear elipse.Retrieval analysis of the explant showed minor corrosion wear of the articulating surface of the cobalt chrome acetabular component.The anterior capsule and the abductor tendons were involved in the adverse reaction to metallic debris and both required repair.Doi: (b)(6) 2002, dor: (b)(6) 2019, left hip.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Product complaint # (b)(4).Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed, and the investigation will be re-opened as necessary.If information is obtained that was not available for the initial medwatch, a follow-up medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary: no device associated with this report was received for examination.The information received will be retained for potential series investigations if triggered by trend analysis, post market surveillance, or other events within the quality system.Depuy considers the investigation closed.Should additional information be received, the information will be reviewed, and the investigation will be re-opened as necessary.
 
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: b5, d11, h6 (patient).Corrected: b1, b2, b3, d6, h6 (patient).H6 patient code: removed code for surgical intervention and replaced with no code available (3191) to capture tendon injury, joint instability, and device revision or replacement.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
In addition to what were previoisly alleged, litigation alleges pain, stiffness, instability, cognitive difficulties, metallosis and elevated metal ions.It was also noted during revision that there was adverse reaction to metal debris, psuedotumor and non-union of trochanteric osteostomy and proximal migration.Doi: (b)(6) 2002 - dor: (b)(6) 2019.Left hip.(b)(4).2nd revision.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H6 clinical code: appropriate term/code not available (e2402) is used to capture metal poisoning.Fatigue (e2312) is used to capture fatigue and weakness).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Pfs alleged that the patient was frustrated due to difficulties in making daily activities, cobalt poisoning and unable to walk long distances.After review of the medical records patient was revised to address adverse reaction to metal debris, generalized brain hypometabolism c/w neurocabaltism and non-union of trochanteric osteotomy with proximal migration.Revision notes reported that the acetabular component was anteverted by 10 degrees.Cobalt level is above normal range.Doi: (b)(6) 2002, dor: (b)(6) 2019 left hip (first revision).

Brand Name
PINNACLE 300 ACET CUP 52MM
Common Device Name
PINNACLE HIP SYSTEM : HIP METAL ACETABULAR CUPS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
MDR Report Key9596809
Report Number1818910-2020-02006
Device Sequence Number16937582
Product Code KWA
UDI-Device Identifier10603295008651
UDI-Public10603295008651
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Device Explanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1217-03-052
Device Catalogue Number121703052
Device Lot NumberWD2GY1010
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/02/2020
Supplement Date Received by Manufacturer02/19/2020
07/10/2020
07/30/2020
12/02/2020
Initial Report FDA Received Date01/16/2020
Supplement Report FDA Received Date02/21/2020
07/24/2020
07/31/2020
12/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
APEX HOLE ELIM POSITIVE STOP; ARTICULEZE M HEAD 36MM +5; PINNACLE MTL INS NEUT36IDX52OD; REPLICA LG STAT SHT LT 10.5MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight68